Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 309, NWS Wichita, KS

October 4, 2001Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 2001, 5:35 PM CDT for Butler County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 4, 2001, 5:35 PM CDT (22:35 UTC)
Expired
Oct 4, 2001, 6:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:36 PM CDTHail 1Andover, KS
Oct 4, 5:39 PM CDTHail 1.75Andover, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS53 KICT 042235
SVRICT
KSC015-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT THU OCT 4 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 630 PM CDT.

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANDOVER...OR ABOUT 10 MILES EAST OF
  DOWNTOWN WICHITA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BENTON AROUND 545 PM CDT...
  NEAR TOWANDA AROUND 555 PM CDT...
  NEAR EL DORADO AROUND 615 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 630 PM CDT.

LAT...LON 3774 9716 3765 9715 3784 9666 3796 9695

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 3:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU OCT 4 2001

AT 18Z...SFC BOUNDARY LOCATED FROM JUST NORTH OF HUT TO JUST NORTH
OF EMP. THIS BOUNDARY HAS MOVED LITTLE THIS MORNING...BUT AS UPPER
JET STREAK CONTINUES TO DIG ACROSS THE PLAINS...AND WE BECOME
INFLUENCED BY THE RR QUAD OF UPPER JET BETWEEN 00Z-03Z...
THE FRONT SHOULD BEGIN TO PUSH SOUTH. THE MODELS ARE IN GOOD
AGREEMENT THAT THIS FRONT PUSHES THROUGH ALL BUT SE KS BY 06Z. ETA
FORECASTS STRONG 1000-850MB FRONTOGENESIS BETWEEN 00 AND 06Z ALONG
THIS BOUNDARY...SO EXPECT TSRA TO BREAK OUT EARLY THIS EVENING ALONG
THE BOUNDARY. LAPS SOUNDINGS SHOW CAPES ALREADY IN EXCESS OF 1250
J/KG FROM WICHITA EASTWARD...SO SVR STORMS POSSIBLE THIS EVENING.
UPPER DIVERGENCE INCREASES IN SE KS BETWEEN 00-06Z AND WITH PCPN
WATER VALUES IN EXCESS OF 1.50 INCHES...HEAVY RAINS
LIKELY...ESPECIALLY EAST OF THE TURNPIKE. AS FAR AS TEMPS
GO...STRONG COLD AIR ADVECTION BEHIND THE BOUNDARY WILL PUSH LOWS
WELL INTO THE 40S...EXCEPT IN EXTREME SOUTHEAST KS WITH TEMPS NEAR
50.

ISENTROPIC LIFT SHIFTS SOUTH OF THE KANSAS SHORTLY AFTER 12Z
FRIDAY...HOWEVER WITH MAIN UPPER SYSTEM NOT MOVING THROUGH UNTIL
AFTER 18Z WILL KEEP A CHANCE OF RAIN FOR THE AREA...WITH GREATEST
CHANCES IN SE ZONES. WITH 850MB TEMPS PLUMMETING THROUGH THE
DAY...TEMPS WILL LIKELY REMAIN STEADY OR FALL IN SRN KS.

BECOMING CONCERNED ABOUT FROST POTENTIAL FRIDAY NIGHT. LARGE SFC
RIDGE SLIDES SOUTH ACROSS THE AREA...AND WITH LIGHT WINDS/MOSTLY
CLEAR SKIES COMBINED WITH DEWPOINTS IN THE 20S...WILL LOWER LOW
TEMPS FRIDAY NIGHT TO COOLEST FWC VALUES. HOWEVER...ANTICIPATED
WET GROUND MAY HOLD TEMPS ABV FREEZING. STILL...WILL ALSO ISSUE AN
SPS TO HIGHLIGHT THIS CONCERN.

ETA FCST SOUNDINGS FOR SATURDAY INDICATE A VERY DRY PROFILE AND WITH
1000-850MB THICKNESSES RECOVERING NICELY...SHOULD SEE HIGHS BACK
INTO THE 60S.

EXTENDED:

THE MAIN CONCERN WITH THE EXTENDED PORTION OF THE FORECAST WILL BE
THE CHANCES FOR CONVECTION...AS WELL AS THE TIMING OF THE NEXT
FRONTAL PASSAGE.

BY SUNDAY AFTERNOON...THE COLD CANADIAN HIGH PRESSURE SYSTEM WILL
MOVE OFF TO OUR EAST...ALLOWING A SOUTHERLY FLOW OF AIR TO RETURN.
HIGH SHOULD RANGE FROM THE MID 60S ACROSS THE EASTERN SECTIONS...TO
NEAR 70 OVER THE FAR WESTERN SECTIONS DUE TO BETTER MIXING AND
WARMER MID LEVEL TEMPERATURES.

A 40 KNOT LOW LEVEL JET WILL DEVELOP LATE SUNDAY NIGHT...SO WOULD
EXPECT SOME SCATTERED ELEVATED CONVECTION TO DEVELOP AFTER
MIDNIGHT.  LOW TEMPERATURES SUNDAY SHOULD ONLY DROP TO BETWEEN 50
AND 55 AS LOW CLOUDINESS DEVELOPS ALONG WITH INCREASING SURFACE
DEWPOINTS.

WILL CONTINUE THE CHANCES FOR SHOWERS AND THUNDERSTORMS ON BOTH
MONDAY AND TUESDAY.  THE BEST CHANCE OF SHOWER AND THUNDERSTORM
ACTIVITY ON MONDAY WILL BE IN THE MORNING WITH LINGERING ELEVATED
CONVECTION.  THE BETTER CHANCE FOR WIDESPREAD CONVECTION WILL BE ON
TUESDAY AS OUR NEXT COLD FRONT MOVES INTO THE REGION.  AS FOR
TEMPERATURES...THE HIGHS ON MONDAY AND TUESDAY WILL LIKELY BE HELD
DOWN SOMEWHAT DUE TO THE LOW CLOUDINESS AND THEN THE TIMING OF THE
FRONT.  THEREFORE...WILL KEEP READINGS GENERALLY IN THE RANGE OF THE
MID 60S...TO LOW 70S.  HOWEVER...THERE IS THE POTENTIAL FOR
TEMPERATURES TO GET MUCH WARMER IF THE SUN BREAKS OUT.  LOWS MONDAY
NIGHT SHOULD ONLY FALL BETWEEN 55 AND 60...WITH LOW CLOUDS AND 60+
DEWPOINTS TRYING TO CROSS THE OKLAHOMA BORDER.

THE AIRMASS WITH THE NEXT FRONT WILL BE MORE PACIFIC...SO IT SHOULD
NOT BE AS COLD.  GENERALLY LOOKING AT LOWS IN THE 40 TO 45 DEGREE
RANGE AND HIGHS BETWEEN 60 AND 65 ON WEDNESDAY.

HYSELL/FRANK
FCSTID = 12
ICT   46  47  34  65 /  90  40   0   0
HUT   46  47  32  66 /  90  40   0   0
EWK   46  47  34  65 /  90  40   0   0
EQA   46  47  34  64 /  90  40   0   0
WLD   50  50  34  65 /  90  40   0   0
RSL   42  50  33  68 /  80  40   0   0
GBD   42  49  33  68 /  80  40   0   0
SLN   42  49  33  67 /  80  40   0   0
MPR   42  49  33  67 /  80  40   0   0
CFV   52  52  34  61 /  90  50   0   0
CNU   49  49  34  61 /  90  50   0   0
K88   49  49  33  60 /  90  50   0   0

.ICT...
KS...NONE.

In the hours before

Special weather statement, Oct 4, 12:15 PM CDT, 5 hours 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT THU OCT 4 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
FOR SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS WELL AS PART OF
CENTRAL KANSAS.

EARLY THIS AFTERNOON...A STATIONARY FRONT WAS DRAPED FROM LOW
PRESSURE CENTERED OVER THE OKLAHOMA PANHANDLE...ACROSS CENTRAL
KANSAS...TO NORTHERN MISSOURI. EAST OF THE LOW...INCREASING SURFACE
MOISTURE WAS SURGING NORTH FROM OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS.

THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATER THIS AFTERNOON...
AND INCREASE MARKEDLY AS EVENING APPROACHES. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL. TONIGHT...WIDESPREAD HEAVY RAINS
ARE LIKELY...ESPECIALLY ACROSS SOUTHEAST KANSAS. HOWEVER...WITH THE
PROLONGED DRY SPELL...ANY FLOODING THAT RESULTS IS EXPECTED TO BE
LOCALIZED AND LIMITED PRIMARILY TO LOW LYING AREAS...SUCH AS THOSE
FOUND AROUND BRIDGES AND UNDERPASSES.

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR
ACTIVATION LATER THIS AFTERNOON...ESPECIALLY ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS.

ES

A GRAPHICAL DISPLAY OF THIS PRODUCT IS AVAILABLE AT:
http://www.crh.noaa.gov/ict/hwoict.htm
Special weather statement, Oct 4, 3:45 PM CDT, 1 hour 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU OCT 4 2001

...THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED SATURDAY
MORNING..

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS KANSAS TONIGHT. BEHIND
THE FRONT THE COLDEST AIR OF THE SEASON WILL SPILL INTO OUR AREA.
ON FRIDAY...BLUSTERY NORTH WINDS AND STEADY TEMPERATURES...GENERALLY
BETWEEN 45 AND 50 DEGREES...WILL BE COMMON.

BY FRIDAY NIGHT...SKIES WILL CLEAR AND WINDS WILL DIMINISH. THIS
WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 30S FOR MUCH OF
THE AREA EARLY SATURDAY MORNING. WHILE WIDESPREAD TEMPERATURES
BELOW FREEZING ARE NOT EXPECTED...SOME PATCHY FROST IN LOW LYING
AREAS MAY BE FOUND. PROTECTIVE MEASURES SHOULD BE TAKEN TO PROTECT
SENSITIVE VEGETATION.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:38 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick67 min
Oct 4, 6:29 PM CDTSevere Thunderstorm WarningICTButler61 min
Oct 4, 6:40 PM CDTSevere Thunderstorm WarningICTHarper65 min
Oct 4, 6:43 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner62 min
Oct 4, 6:55 PM CDTSevere Thunderstorm WarningICTWoodson65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.